Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 20, 1997, 1:13 PM CST for Garvin County, McClain County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 1997, 1:13 PM CST (19:13 UTC)
- Expired
- Feb 20, 1997, 1:50 PM CST
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Garvin County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 1:35 PM CST | Thunderstorm Wind | Pauls Valley, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 201912 RRA
SVROKC
OKC087-019-049-099-201950-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
113 PM CST THU FEB 20 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 150 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
MCCLAIN
IN SOUTHEASTERN OKLAHOMA
CARTER...GARVIN AND MURRAY
INCLUDING THE FOLLOWING LOCATIONS
DAVIS...DOUGHERTY...ELMORE CITY...FOX...HEALDTON
...HENNEPIN...LONE GROVE...MAYSVILLE...PAOLI...PAULS VALLEY
...PURCELL...WASHINGTON...WAYNE...WILSON AND WYNNEWOOD
AT 113 PM CST DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM 5 MILES SOUTHWEST OF DIBBLE TO 5 MILES EAST OF GRAHAM.
THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 35 TO 40 MPH. WIND
GUSTS UP TO 65 MPH CAN BE EXPECTED WITH THESE STORMS.
TORRENTIAL RAINFALL WILL CAUSE MINOR FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS. DO NOT ATTEMPT TO DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
MMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:00 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 20, 11:00 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1055 AM CST THU FEB 20 1997 PLAN TO MAINTAIN FFA AS IS FOR THIS AFTN...HAS BEEN SOME SIG RAIN TO THE W OF THE WATCH IN SWRN OK BUT PCPN NOW SEEMS TO BE MOVING NWD FM THIS AREA. AXIS OF HVYST RAINS ATTM ERN CLAY COUNTY TX NWD THRU JEFFERSON COUNTY OK...WK HV TO WATCH THIS AREA CLOSELY FOR NECESSITY OF WRNGS. WL UPDATE ZONES FOR MINOR CHGS OF 1ST PD CONDS. .OKC... OK...FLASH FLOOD WATCH FOR TODAY FOR ZONES 019>020-023>032-038>053. TX...FLASH FLOOD WATCH FOR TODAY FOR ZONES 086-089>090.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 12:19 PM CST | Severe Thunderstorm Warning | OUN | Stephens | 26 min |
| Feb 20, 1:13 PM CST | Severe Thunderstorm Warning | OUN | Carter, Murray | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.